Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 197, NWS Huntsville, AL

August 17, 2012Jackson County, Madison County, Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 17, 2012, 12:21 AM CDT for Jackson County, Madison County, Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2012, 12:21 AM CDT (05:21 UTC)
Expired
Aug 17, 2012, 1:00 AM CDT
In force
39 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Jackson County, AL, Madison County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 21 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 12:21 AM CDTTSTM WND DMGWinchester, TNTREES AND POWERLINES DOWNED IN WICHESTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WUUS54 KHUN 170521
SVRHUN
ALC071-089-TNC051-103-127-170600-
/O.NEW.KHUN.SV.W.0197.120817T0521Z-120817T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1221 AM CDT FRI AUG 17 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN MIDDLE TENNESSEE...
  NORTHERN JACKSON COUNTY IN NORTHEAST ALABAMA...
  EASTERN LINCOLN COUNTY IN MIDDLE TENNESSEE...
  EXTREME NORTHEASTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
  SOUTHERN MOORE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 100 AM CDT

* AT 1216 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 
  MILES WEST OF DUNLAP TO 6 MILES SOUTHWEST OF LYNCHBURG...AND 
  MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINCHESTER...BRIDGEPORT...SEWANEE...DECHERD...ESTILL SPRINGS...
  COWAN...STEVENSON...HUNTLAND AND SKYLINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A
VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3484 8561 3470 8636 3526 8649 3533 8603
      3531 8595 3522 8586 3499 8586 3499 8561
      3486 8559
TIME...MOT...LOC 0516Z 329DEG 24KT 3532 8568 3523 8645 

$$

CCC
1 follow-up statement
130 
WWUS54 KHUN 170604
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 AM CDT FRI AUG 17 2012

TNC051-127-103-ALC071-089-170613-
/O.EXP.KHUN.SV.W.0197.000000T0000Z-120817T0600Z/
JACKSON AL-MADISON AL-FRANKLIN TN-LINCOLN TN-MOORE TN-
104 AM CDT FRI AUG 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JACKSON...EXTREME
NORTHEASTERN MADISON...FRANKLIN...EASTERN LINCOLN AND SOUTHERN
MOORE COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS TO AROUND 40 MPH ARE STILL POSSIBLE WITH THESE 
THUNDERSTORMS.

LAT...LON 3484 8561 3470 8636 3526 8649 3533 8603
      3531 8595 3522 8586 3499 8586 3499 8561
      3486 8559
TIME...MOT...LOC 0603Z 329DEG 24KT 3532 8568 3523 8645 

$$

CCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:12 AM CDT, 9 minutes earlier.

Area forecast discussion, Aug 17, 12:12 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1212 AM CDT FRI AUG 17 2012

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 907 PM CDT THU AUG 16 2012/
A SLOW MOVING SHORTWAVE TROUGH CURRENTLY LOCATED OVER THE MIDWEST
INTO MO/KY IS PUSHING A COLD FRONT ESE. THIS HAS INDUCED A MODERATELY
STRONG LLJ AND ENOUGH WIND SHEAR TO SUSTAIN STRONG UPDRAFTS. ALONG
AND JUST AHEAD OF THIS FRONTAL BOUNDARY, STRONG TO SEVERE
THUNDERSTORMS HAVE DEVELOPED. RADAR/SAT IMAGERY INDICATE A SEVERE
QLCS CROSSING N TN/S KY. A STRONG NORTHERLY REAR INFLOW JET ON THE
BACK SIDE OF THIS LINE IS RESULTING IN PORTIONS OF THIS QLCS MOVING
MORE TOWARDS A SOUTHEASTWARD. WHAT THIS MEANS FOR THE TN VALLEY IS
THE POTENTIAL FOR LEFTOVER CONVECTION CROSSING THE FAR NE FRINGES OF
NE AL/S MIDDLE TN.

ELSEWHERE, ISOLATED THUNDERSTORMS/SHOWERS HAVE DEVELOPED OVER DEKALB,
JACKSON, AND N MARSHALL COUNTIES. THIS ACTION IS LIKELY FIRING ALONG
A WEAK BOUNDARY SHIFTING NORTHWARD ACROSS NE AL. MESOANALYSIS
PRODUCTS ALSO INDICATE SOME WEAK INSTABILITY OVER THIS AREA AS WELL.
THIS PARTICULAR BOUNDARY WAS LIKELY RESPONSIBLE FOR THE THUNDERSTORM
CONVECTION THAT FORMED OVER SOUTHERN TN NEAR MURFREESBORO AND
ETHRIDGE.

THUS, WILL KEEP ISOLATED THUNDERSTORMS FROM NOW THROUGH 06Z
(1AM). THEN, A GRADUAL INCREASE TO SCATTERED THUNDERSTORMS THROUGH
12Z. OTHERWISE, MADE SLIGHT ADJUSTMENTS TO THE TEMPERATURE AND
DEWPOINT GRIDS.

SL.77

&&

.AVIATION...
FOR 06Z TAFS...

A LINE OF TSRA IS APPROACHING FROM CENTRAL AND SOUTHERN TN. THESE
STORMS WILL IMPACT THE TERMINALS BTWN 07-09Z AND CONTINUE THROUGH
10Z. HAVE INCLUDED A DROP TO MVFR DUE TO THESE STORMS. VFR CONDITIONS
WILL THEN PREVAIL IN THE WAKE OF THIS LINE WITH DEBRIS CLOUDS BTWN
12-18Z. ANOTHER ROUND OF TSRA ARE THEN LIKELY AFTER 18-20Z AS A COLD
FRONT APPROACHES FROM THE NW.

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 17, 12:04 AM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1204 AM CDT FRI AUG 17 2012

ALZ001>010-016-TNZ076-096-097-171000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1204 AM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL BE LIKELY AS A LINE OF THUNDERSTORMS CROSSES INTO
NORTH ALABAMA AND SOUTHERN TENNESSEE FROM THE NORTHWEST TONIGHT.
GUSTY WINDS...HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL BE THE
PRIMARY THREATS WITH THIS LINE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM ACTIVITY WILL SPREAD EASTWARD INTO FRIDAY...WITH BETTER
CHANCES FOR STRONG THUNDERSTORMS FRIDAY AFTERNOON. THE MAIN THREATS
WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

UNCERTAINTY EXISTS REGARDING WHEN THE FRONT WILL PUSH SOUTH OF THE
REGION...THEREFORE SHOWERS AND STORMS MAY LINGER THROUGH LATE IN
THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE ON FRIDAY.

In the hours before

Special weather statement, Aug 16, 8:29 PM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
829 PM CDT THU AUG 16 2012

ALZ010-170215-
DE KALB AL-
829 PM CDT THU AUG 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DE KALB COUNTY
UNTIL 915 PM CDT...

AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING STRONG THUNDERSTORM NEAR FORT PAYNE...MOVING EAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE AND VALLEY HEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3444 8558 3441 8561 3437 8563 3436 8567
      3438 8578 3456 8576 3457 8552 3453 8551
TIME...MOT...LOC 0126Z 273DEG 16KT 3447 8570

KULA
Special weather statement, Aug 17, 12:10 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1210 AM CDT FRI AUG 17 2012

ALZ009-TNZ076-096-097-170545-
JACKSON AL-MOORE TN-LINCOLN TN-FRANKLIN TN-
1210 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...MOORE...
LINCOLN AND FRANKLIN COUNTIES UNTIL 1245 AM CDT...

AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM TRACY CITY TO 8 MILES
EAST OF PULASKI AND MOVING SOUTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...WINCHESTER...LYNCHBURG...SEWANEE...DECHERD...ESTILL
SPRINGS...COWAN...HUNTLAND AND PETERSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3540 8626 3539 8628 3534 8624 3533 8620
      3536 8616 3534 8603 3529 8592 3522 8586
      3500 8588 3497 8628 3499 8631 3499 8684
      3526 8683 3525 8675 3531 8668 3534 8659
      3535 8648 3532 8642 3535 8641
TIME...MOT...LOC 0507Z 350DEG 31KT 3530 8582 3516 8688

SL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:29 PM CDTSpecial Weather StatementHUNDeKalb46 min
Aug 17, 12:50 AM CDTSpecial Weather StatementHUNColbert, Lauderdale40 min
Aug 17, 1:00 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall45 min
Aug 17, 1:07 AM CDTSpecial Weather StatementHUNLimestone, Madison, Morgan38 min
Aug 17, 1:27 AM CDTSpecial Weather StatementHUNLimestone33 min
Aug 17, 1:52 AM CDTSpecial Weather StatementHUNColbert, Franklin38 min
Aug 17, 2:29 AM CDTSpecial Weather StatementHUNLawrence46 min
Aug 17, 12:10 AM CDTSpecial Weather StatementHUNFranklin, Lincoln, Moore35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.